North Dakota, 2004

High Wind in North Dakota, April 7, 2004

April 7, 2004 · NWS FGF · 1 event in 1 county or zone

A cold front moved through the area with gusty north to northwest winds in its wake. The strongest winds occurred over south central North Dakota.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved through the area with gusty north to northwest winds in its wake. The strongest winds occurred over south central North Dakota. An observer at Gwinner, ND, recorded a 63 mph wind gust on a Davis system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 7, 11:45 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 7, 11:45 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1245 PM CDT WED APR 7 2004

.DISCUSSION...
DID A QUICK UPDATE TO ADDRESS FALLING AFTERNOON TEMPS AND INCREASING
WINDS. WRAPAROUND SHOWERS NOW LOOK LIKE THEY MAY MAKE A RUN AT THE
FARGO MOORHEAD AREA AND POINTS ACROSS OUR SOUTHEAST FA...SO HAD TO
REINSERT SOME SHOWERS THERE. ONLY SEEING 35KT IN THE LOWER GATES ON
THE KMVX 88D...BUT WILL CONTINUE TO MONITOR FOR POSSIBLE WIND
ADVISORY THRU THE REST OF THE AFTERNOON.

PREVIOUS DISCUSSION
WILL ISSUE A MORNING UPDATE TO FRESHEN UP TIMING/PLACEMENT OF PCPN.
STILL SEEING SOME SHOWERS ALONG THE CANADIAN BORDER TOWARD LAKE OF
THE WOODS. THERE HAVE BEEN A FEW LIGHTNING STRIKES BUT OVERALL
LIGHTNING ACTIVITY HAS BEEN WANING. WILL KEEP SHOWER/TSTM ACTIVITY
IN THE NORTHERN ZONES THRU EARLY AFTERNOON THAN TAPER OFF. WIND
SPEEDS GUSTING WELL INTO THE WINDY CATEGORY ACROSS CENTRAL ND AND
WILL BRING SPEEDS UP TO WINDY ALONG THE VALLEY AND WEST FOR THE
AFTERNOON. TEMPS WILL LIKELY CONTINUE TO INCREASE ACROSS THE
SOUTHEAST THRU AT LEAST NOON...BUT SHOULDNT RISE TOO MUCH ACROSS
THE NORTH/NW. SHOULD BE SOME CLEARING/SUNSHINE IN THE NORTHWEST...
BUT PRETTY DECENT COLD ADVECTION SHOULD LIKELY BALANCE THIS OUT. SO
NOT EXPECTING MUCH MORE TEMP RISE IN AREAS THAT CLEAR BY LATE
MORNING.

&&

.HYDROLOGY...
STORM TOTAL PCPN ON THE KMVX 88D SHOWS A BAND OF 3-4 INCHES ACROSS
NORTHEAST ND INTO EXTREME NORTHWEST MN (MOSTLY THE AREA STILL IN
FLOOD WARNING). INCOMING COOP CALLS SHOWING MAX PCPN AMOUNTS UNDER
AN INCH. THERE MAY HAVE BEEN SOME BRIGHT BANDING IN THIS AREA...BUT
THINKING THIS MAY ALSO BE PART OF THE 88D BUILD 5 UPGRADE THAT
OCCURRED YESTERDAY (NEW PCPN ACCUMULATION METHODS). WILL CONTINUE TO
INVESTIGATE THIS STORM TOTAL PCPN BAND.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...COUNTY FLOOD WARNINGS FOR TOWNER/CAVALIER/PEMBINA/BENSON/
     RAMSEY/WALSH/NELSON THRU 00Z THU.
MN...NONE.

&&

GODON
Hazardous weather outlook, Apr 7, 5:45 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
645 AM CDT WED APR 7 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071444-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
645 AM CDT WED APR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
RAIN WILL END FROM WEST TO EAST ACROSS THE REGION THIS MORNING
FOLLOWED BY PARTLY CLOUDY SKIES

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED RAIN OR SNOW SHOWERS ARE POSSIBLE ON FRIDAY. IN ADDITION A
LIGHT RAIN OR SNOW THREAT IS SLATED FOR EARLY NEXT WEEK ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sargent

When
April 7, 1:40 PM CST to 1:50 PM CST
Where
Sargent forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392210.